Home > Women & Hair Loss > Hair Loss and the Pill

Hair Loss and the Pill

By: Jody Ehrhardt - Updated: 5 Feb 2014 | comments*Discuss
 
Birth Control Pills Hair Loss Oral

Although millions of women are currently taking birth control pills, many of these women are unaware of the fact that the use of oral contraceptives can lead to hair loss. Fortunately, this hair loss is usually Temporary and poses no cause for alarm.

Why Birth Control Pills Can Cause Hair Loss

Because birth control pills contain varying levels of oestrogen, their ingestion can result in Hormonal Changes that lead to hair loss. The oestrogen that is contained in oral contraceptives has been shown to affect hair growth in two ways. First, the increase in oestrogen levels in the body can lead to an extension of the hair growth phase so many women first notice a boost in hair growth and fullness shortly after beginning treatment. However, after this extended period of hair growth the follicles go into a resting phase and hair growth is reduced. During this time increased shedding of old hair strands occurs and without the corresponding regrowth women may notice a thinning of the hair.

Along with the decrease in new hair growth, many women will also experience increased hair shedding or sloughing. High levels of oestrogen that lead to accelerated cell turnover can cause this increase in hair loss. When hair loss is caused by the introduction of artificial oestrogen into the body the medical term for the condition is telogen effluvium. Although this is a medically recognised condition, no treatment is necessary for this hair loss.

Is This Hair Loss Permanent?

The effects of birth control pills on hair growth patterns are almost always temporary. Once the body becomes accustomed to the increased oestrogen and the hair follicles move past their artificially induced resting phase, normal hair growth is continued.

Since the condition is temporary, usually lasting no more than three to six months, women are advised not to stop taking their newly prescribed birth control pills. If the hair loss seems severe or the condition does not improve after six months, you may want to speak to your doctor about an alternative birth control pill that contains lower dosages of oestrogen.

Ways to Reduce Hormonal Hair Loss

If a change in oral contraceptives is not possible there are a few other things that you can do to help reduce the occurrence of hair loss. During the resting phase of hair growth you should take extra care of your hair. Avoid brushing your hair too aggressively, using harsh shampoos, chemically treating your hair, or styling your hair into tight styles.

You can also add a multi-vitamin to your diet to ensure that your hair follicles are getting the proper doses of zinc and vitamin A. These nutrients can help promote healthy hair growth and normal hair sloughing while you wait for the resting period of your growth pattern to end.

Although increased hair loss after you begin taking birth control pills may seem like cause for alarm, the process is actually quite natural and normal. The best way to deal with this temporary hair loss is to be patient. In a very short time you will be enjoying renewed hair growth and your hair loss concerns will disappear.

The Importance of a Healthy Diet

A nutritious diet, full of essential vitamins and minerals, can encourage healthy hair growth. Find out more in our feature Diet and Hair Loss.

You might also like...
Share Your Story, Join the Discussion or Seek Advice..
I know there is an article on hair lose when taking the pill, but is it possible to experience hair loss when stopping taking the contraceptive injection? As I have recentley noticed mine has thinned alot around about the time I stopped having the injection. But also I have a stressful job and a few other factors that may be the cause.Just wanted to know if the injection may be a contributing factor.
FC - 5-Feb-14 @ 9:12 PM
Is it possible to experience hair loss once you stop taking the pill? If so, how long will it take to grow back and is there any other things other than multivitamin that can help thicken the hair?
mezzie - 8-May-13 @ 10:30 AM
Share Your Story, Join the Discussion or Seek Advice...
Title:
(never shown)
Firstname:
(never shown)
Surname:
(never shown)
Email:
(never shown)
Nickname:
(shown)
Comment:
Validate:
Enter word:
Topics
Latest Comments
  • chris
    Re: One-sided Hair Loss
    hello. my entire right side of my head has thinner hair than the left if you place a pencil from between my eyes and go straight back to…
    4 May 2017
  • ybalmer
    Re: What is the Normal Cycle of Hair Loss and Regrowth?
    Will taking multivitamin help your hair thicken up after the hair has thinning out!
    30 April 2017
  • Joz
    Re: Wigs and Allergies
    Hi,I am a 20 yr old Indian girl...I suffer from ezcema and I have a lot of dry skin flakes and wounds on the back of my head due to…
    12 April 2017
  • Angie
    Re: One-sided Hair Loss
    I've been on Femera for 6 yrs, now I'm experiencing hair loss will it grow back when I stop?
    12 April 2017
  • HairLossExpert
    Re: Can Head Lice and Parasites Cause Hair Loss?
    Judy - Your Question:I have had them and dyeing my hair and my childrens thier natural color. Its worked…
    6 January 2017
  • Judy
    Re: Can Head Lice and Parasites Cause Hair Loss?
    I have had them and dyeing my hair and my childrens thier natural color.. Its worked twice for me wen they…
    5 January 2017
  • ZainO
    Re: Causes of Corkscrew Hair
    Hi I'm Zain from Durban South Africa. I've had a problem with my hair growth since I was 8 months old now I'm 35, Cork screw hair on my…
    4 January 2017
  • Money
    Re: One-sided Hair Loss
    Hi, I am 26year old I don't have any problem in my body but only little patch on my head I lost hair right side so it's normal thing? Manisha
    27 December 2016
  • rukku
    Re: Can Head Lice and Parasites Cause Hair Loss?
    actually when i went native place that time i got head lice n dont understand that how i get ride of this…
    29 September 2016
  • HairLossExpert
    Re: Overdoing Hair Care
    K - Your Question:I am wondering about long term affects of silicone and hair loss, does it cause clogging of hair follicles and also dry out…
    28 June 2016
Further Reading...
Our Most Popular...
Add to my Yahoo!
Add to Google
Stumble this
Add to Twitter
Add To Facebook
RSS feed
You should seek independent professional advice before acting upon any information on the HairLossExpert website. Please read our Disclaimer.